The Centers for Disease Control is looking into several cases involving a number of young adults and children who have reported experiencing heart problems after receiving their COVID-19 vaccine. The agency wanted to make it clear that it is not known if the vaccine is responsible.
Several new cases of myocarditis and popped up and while "most cases appear to be mild," the COVID-19 Vaccine Safety Technical Work Group has an obligation to determine any potential issues and communicated them to providers.
Research from the CDC points to mRNA vaccines, which are made by Moderna and Pfizer-BioNTech, as potentially causing the problem.
Reports of myocarditis have been mostly in adolescents and young adults, are more common in males than females, typically occur after the second dose, and show up about 4 days after vaccination.
The COVID-19 Vaccine Safety Technical Work Group discussed the issue during a meeting on May 17 and the news was first reported by the New York Times on Saturday.
The FDA authorized the use of Pfizer's vaccine for children as young as 12 earlier this month following a successful trial in which more than 2,000 U.S. adolescent volunteers were given the shot.
Moderna is also seeking authorization of its vaccine for adolescents, saying that its vaccine has proven to be safe and effective in 12- to 17-year-olds.
There are about 1.5 million cases of myocarditis every year, which amounts to 10 to 20 cases per 100,000 persons, according to a study published last year in the medical journal StatPearls.
The Department of Defense said last month that it is looking into 14 cases of possible myocarditis in people who were vaccinated by the military.
Viral infections are the most common cause of myocarditis, but bacteria, cancer, and exposure to toxins in the environment can also lead to the disease.
According to CDC Director Rochelle Walensky, no link has been found between the vaccines and heart inflammation or myocarditis.